The effect of deleterious alleles on adaptation in asexual populations

T. Johnson, N.H. Barton, Genetics 162 (2002) 395–411.

Download
No fulltext has been uploaded. References only!
Journal Article | Published
Author
;
Abstract
We calculate the fixation probability of a beneficial allele that arises as the result of a unique mutation in an asexual population that is subject to recurrent deleterious mutation at rate U. Our analysis is an extension of previous works, which make a biologically restrictive assumption that selection against deleterious alleles is stronger than that on the beneficial allele of interest. We show that when selection against deleterious alleles is weak, beneficial alleles that confer a selective advantage that is small relative to U have greatly reduced probabilities of fixation. We discuss the consequences of this effect for the distribution of effects of alleles fixed during adaptation. We show that a selective sweep will increase the fixation probabilities of other beneficial mutations arising during some short interval afterward. We use the calculated fixation probabilities to estimate the expected rate of fitness improvement in an asexual population when beneficial alleles arise continually at some low rate proportional to U. We estimate the rate of mutation that is optimal in the sense that it maximizes this rate of fitness improvement. Again, this analysis relaxes the assumption made previously that selection against deleterious alleles is stronger than on beneficial alleles.
Publishing Year
Date Published
2002-09-01
Journal Title
Genetics
Volume
162
Issue
1
Page
395 - 411
IST-REx-ID

Cite this

Johnson T, Barton NH. The effect of deleterious alleles on adaptation in asexual populations. Genetics. 2002;162(1):395-411.
Johnson, T., & Barton, N. H. (2002). The effect of deleterious alleles on adaptation in asexual populations. Genetics, 162(1), 395–411.
Johnson, Toby, and Nicholas H Barton. “The Effect of Deleterious Alleles on Adaptation in Asexual Populations.” Genetics 162, no. 1 (2002): 395–411.
T. Johnson and N. H. Barton, “The effect of deleterious alleles on adaptation in asexual populations,” Genetics, vol. 162, no. 1, pp. 395–411, 2002.
Johnson T, Barton NH. 2002. The effect of deleterious alleles on adaptation in asexual populations. Genetics. 162(1), 395–411.
Johnson, Toby, and Nicholas H. Barton. “The Effect of Deleterious Alleles on Adaptation in Asexual Populations.” Genetics, vol. 162, no. 1, Genetics Society of America, 2002, pp. 395–411.

Link(s) to Main File(s)
Access Level
Restricted Closed Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar